Alert archive / California / Wind Advisories in 2008

Wind Advisory 51, NWS San Diego, CA

February 20, 2008Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Feb 20, 2008, 3:19 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Feb 20, 2008, 12:00 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2008, 3:19 AM PST (11:19 UTC)
In effect from
Feb 20, 2008, 12:00 PM PST
Expired
Feb 20, 2008, 9:28 PM PST
In force
9 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 201119
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
319 AM PST WED FEB 20 2008

...WIND ADVISORY FOR THE MOUNTAINS AND DESERTS FOR THIS AFTERNOON
AND EARLY EVENING...

.A TROUGH OF LOW PRESSURE MOVING INLAND THROUGH CALIFORNIA TODAY
WILL BRING A PERIOD OF STRONGER AND GUSTY WINDS THIS AFTERNOON AND
EARLY EVENING TO THE MOUNTAINS AND DESERTS.

CAZ055-056-058-060>062-202200-
/O.NEW.KSGX.WI.Y.0051.080220T2000Z-080221T0300Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
319 AM PST WED FEB 20 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM PST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM PST THIS
EVENING. 

AREAS OF WEST TO SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH BY
AFTERNOON WITH GUSTS TO 50 MPH. WINDS WILL BE STRONGEST AT THE
RIDGETOPS AND ON DESERT SLOPES AND FOOTHILLS. WINDS ARE EXPECTED
TO DIMINISH THIS EVENING. THE WINDS WILL GENERATE AREAS OF BLOWING
SAND AND DUST IN THE DESERTS WITH VISIBILITY LOCALLY REDUCED TO
LESS THAN ONE QUARTER MILE AT TIMES. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MARTIN
3 follow-up statements
000 
WWUS76 KSGX 201704
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
904 AM PST WED FEB 20 2008

...WIND ADVISORY EXTENDED UNTIL 10 PM PST FOR RIVERSIDE AND SAN
DIEGO COUNTY MOUNTAINS AND DESERTS...

.A TROUGH OF LOW PRESSURE MOVING INLAND THROUGH CALIFORNIA TODAY
WILL BRING A PERIOD OF STRONGER AND GUSTY WINDS THIS AFTERNOON
AND EVENING TO THE MOUNTAINS AND DESERTS.

CAZ056-058-061-062-210300-
/O.EXT.KSGX.WI.Y.0051.080220T2000Z-080221T0600Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
904 AM PST WED FEB 20 2008

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 10 PM PST THIS
EVENING...

THE WIND ADVISORY IS NOW IN EFFECT FROM NOON TODAY TO 10 PM PST
THIS EVENING. 

WEST TO SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH TODAY.
WINDS WILL BECOME NORTHWEST THIS AFTERNOON AND SLOWLY DIMINISH 
DURING THE EVENING. THE WINDS WILL GENERATE AREAS OF BLOWING SAND
AND DUST IN THE DESERTS WITH VISIBILITY LOCALLY REDUCED TO LESS
THAN ONE QUARTER MILE AT TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GUSTS OF 45 MPH OR
MORE ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

CAZ055-060-210300-
/O.CON.KSGX.WI.Y.0051.080220T2000Z-080221T0300Z/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
904 AM PST WED FEB 20 2008

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM PST
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM PST
THIS EVENING. 

AREAS OF WEST TO SOUTHWEST WINDS 20 TO 30 MPH BY AFTERNOON WITH
GUSTS TO 50 MPH. WINDS WILL BECOME NORTHWEST THIS AFTERNOON 
AND DIMINISH THIS EVENING. THE WINDS WILL GENERATE AREAS OF
BLOWING SAND AND DUST IN THE DESERTS WITH VISIBILITY LOCALLY
REDUCED TO LESS THAN ONE QUARTER MILE AT TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GUSTS 45 MPH OR MORE
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MARTIN/BALFOUR
000 
WWUS76 KSGX 210255
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
655 PM PST WED FEB 20 2008

...WIND ADVISORY CONTINUES UNTIL 10 PM PST FOR RIVERSIDE AND SAN
DIEGO COUNTY MOUNTAINS AND DESERTS...

.A TROUGH OF LOW PRESSURE MOVING INLAND THROUGH CALIFORNIA WILL
ALLOW STRONG...GUSTY WINDS TO CONTINUE THIS EVENING IN SOME
MOUNTAIN AND DESERT AREAS.

CAZ055-060-210400-
/O.EXP.KSGX.WI.Y.0051.000000T0000Z-080221T0300Z/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
655 PM PST WED FEB 20 2008

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING. 

GUSTY WINDS IN THE SAN BERNARDINO COUNTY MOUNTAINS AND THE APPLE
AND LUCERNE VALLEY WILL CONTINUE TO DECREASE AS THE FRONTAL SYSTEM
MOVES INTO ARIZONA...SO THE WIND ADVISORY WILL BE ALLOWED TO
EXPIRE AT 7 PM. SOME LOCALIZED GUSTS TO ABOUT 40 MPH WILL STILL
OCCUR THIS EVENING. 

$$

CAZ056-058-061-062-210600-
/O.CON.KSGX.WI.Y.0051.000000T0000Z-080221T0600Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
655 PM PST WED FEB 20 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

WEST TO SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH WILL SLOWLY
DIMINISH DURING THE EVENING. THE WINDS WILL GENERATE AREAS OF
BLOWING SAND AND DUST IN THE DESERTS WITH VISIBILITY LOCALLY
REDUCED TO LESS THAN ONE QUARTER MILE AT TIMES.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH OR GUSTS OF 45 MPH OR
MORE ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
 ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

SMALL
000 
WWUS76 KSGX 210528
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
928 PM PST WED FEB 20 2008

...THE WIND ADVISORIES HAVE BEEN CANCELLED...

.WEAKENING WINDS ALOFT BEHIND AN EXITING UPPER LEVEL LOW PRESSURE
SYSTEM HAS ALLOWED WINDS TO WEAKEN AT THE SURFACE. ALTHOUGH
LOCALLY GUSTY WINDS ARE STILL POSSIBLE...THE WIND ADVISORIES HAVE
BEEN CANCELLED.

CAZ056-058-061-062-210630-
/O.CAN.KSGX.WI.Y.0051.000000T0000Z-080221T0600Z/
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
928 PM PST WED FEB 20 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 



$$

SMALL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Feb 19, 9:00 PM PST, 6 hours 19 minutes earlier.

Area forecast discussion, Feb 19, 9:00 PM PST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST TUE FEB 19 2008

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS MOVING ACROSS THE PACIFIC WILL
BRING COOL UNSETTLED SHOWERY WEATHER WITH BRIEF PERIODS OF CLEARING
THROUGH THE COMING WEEKEND. THE BEST CHANCES FOR RAIN AND GUSTY
WINDS WILL BE WEDNESDAY MORNING...FRIDAY AND SUNDAY MORNING.
HIGH PRESSURE RETURNS TO CALIFORNIA NEXT MONDAY BRINGING FAIR AND
MUCH WARMER WEATHER.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A FEW LIGHT SHOWERS AND SPRINKLES WENT THROUGH ORANGE CO AND THE
NORTHERN IE EARLIER...BUT NOTHING SINCE AND NOTHING MUCH IS SHOWING
UP ON THE RADAR UP THE COAST. THIS LITTLE SYSTEM SEEMS TO BE FALLING
APART. ANOTHER BAND OF CLOUDS CURRENTLY OFF THE CENTRAL COAST STILL
HAS A GOOD CHANCE TO GIVE US LIGHT SHOWERS WED MORNING. THE SNOW
LEVEL WILL BE BETWEEN 5 AND 6 KFT WITH ONLY UP TO A FEW INCHES OF
SNOW POSSIBLE. OVERALL THIS FIRST WAVE WILL NOT HAVE MUCH PUNCH TO
IT. MOSTLY DRY BUT MOSTLY CLOUDY WEATHER IS EXPECTED WEST OF THE
MTNS WED EVE THROUGH THU WITH A WEAK RIDGE IN PLACE OVER SOCAL. THE
NEXT WAVE IS EXPECTED THU NIGHT AND FRI AND THIS IS SHOWING MORE
RAIN FROM ALL MODELS...BUT NOT SIGNIFICANT RAIN. SHOWERS COULD
LINGER INTO FRI EVE BEFORE ENDING. THIS ONE ALSO HAS MORE WIND WITH
IT. FINALLY THE THIRD WAVE WILL ARRIVE SAT EVE AND CONTINUE THROUGH
SUN MORNING. THIS ONE MOVES THROUGH QUICKLY SO SHOWERS WILL TAPER
OFF SUN AFTERNOON. BETWEEN WAVES...LOTS OF LOW LEVEL MOISTURE WILL
CONTINUE WITH THE STRONGER ONSHORE FLOW AND SKIES WILL BE MOSTLY
CLOUDY TO PARTLY CLOUDY. ON MON THE LONGWAVE PATTERN SHIFTS AND THE
WEST COAST WILL FIND ITSELF UNDER AN UNSEASONABLY STRONG UPPER
RIDGE. TEMPS WILL ALSO BECOME UNSEASONABLY HIGH FOR THIS TIME OF
YEAR. THERE ARE EVEN HINTS OF OFFSHORE FLOW TO CONTRIBUTE TO THE
WARMING TREND NEXT WEEK.

&&

.AVIATION...
200345Z...DEEPENING MARINE LAYER OVERNIGHT IN ADVANCE OF WEAK COLD
FRONT. EXPECT MULTIPLE LAYERS BETWEEN FL015 AND FL120 WITH THE BEST
CHANCE OF IFR CIGS AND VIS BETWEEN 15Z AND 00Z ON WED WEST OF THE
MTNS AS SHOWERS DEVELOP AND BECOME WIDESPREAD THROUGH THE DAY.

STRONG AND GUSTY WESTERLY WINDS WILL DEVELOP ACROSS THE MOUNTAINS ON
WEDNESDAY WHICH WILL BRING SOME MOUNTAIN WAVE/ROTOR ACTIVITY EAST OF
THE MOUNTAINS INTO THE DESERTS. THIS SHOULD BRING MODERATE TO STRONG
UP AND DOWN DRAFTS AND LOW LEVEL WIND SHEAR TO VICINITY OF KPSP...
KTRM AND L08 DURING THE PERIOD.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MM
AVIATION/MARINE...JAD
Hazardous weather outlook, Feb 19, 11:34 PM PST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1134 PM PST TUE FEB 19 2008

CAZ042-043-210745-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
1134 PM PST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LARGE WEST SWELL WILL LIKELY CAUSE HIGH SURF SUNDAY NIGHT
THROUGH MONDAY WITH BREAKERS OVER 10 FEET POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ048-050-055>058-060>062-210745-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1134 PM PST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MACKECHNIE

Nearby

Wind Advisories in California, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.